Indiana, 2019

Damaging Winds in Indiana, June 30, 2019

June 30, 2019 · NWS LOT · 10 events in 2 counties and zones

A powerful line of thunderstorms moved across parts of northwest Indiana during the afternoon of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A powerful line of thunderstorms moved across parts of northwest Indiana during the afternoon of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 12:02 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 12:02 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
102 PM CDT Sun Jun 30 2019

.MESOSCALE DISCUSSION...

1046 AM CDT

The western edge of the complex has been eroding a bit as outflow
surges south through MN. Meanwhile for the time being the MCS is
still somewhat balanced across WI. Upstream of where the MCS is
currently, there have been reports of 45-50 mph winds per
ASOS/AWOS obs, but now starting to get reports of some potential
tree damage in WI. Radar presentation via MKX has shown a bit
better wind signature and storm tops are now up to in excess of
60K feet, an the IR signature in the core of the MCS is equally
impressive.

Meanwhile south of the complex we continue to destabilize as
warm/moist air advects from Iowa into Illinois. 850-300 mb
thickness and the instability gradient would suggest that main
complex will track into possibly the northern and central metro
where convective complex will encounter the somewhat stationary
surface boundary inland from Lake Michigan. No reason to suggest
the complex will completely dissipate as MLCAPE continues to
increase and the cap will be minimal across IL this afternoon,
except possibly across the immediate lakeshore. This would then
promote an eventual southward shift across the area this
afternoon.

Expect additional development to be possible farther west as the
surface destabilizes fairly quickly, which initially discrete
could get advected into the complex later this afternoon.

Current timing brings convection to the state-line after noon CDT,
into Chicago in the 1:30 time frame, provided no leading
development occurs.

KMD

&&

.SHORT TERM...
320 AM CDT

Through Monday...

The main forecast challenge continues to revolve around the
timing and strength of thunderstorms over the area later today.

Currently, attention for later today is focused on the evolution
of the MCS currently ongoing over northern MN. Conceptually, this
MCS should begin to trend/develop south-southeastward this morning
as it tracks along the eastern periphery of the upper level ridge
and along the strong instability gradient. This general evolution
is indeed advertised by many of the convective allowing models
(CAMs), which does increase confidence in storms moving over
northern IL and northwestern IN later today.

The main uncertainties at this point revolve around the exact
timing and how significant the severe threat may end up. Current
trends with the MCS up north suggest that it is very unlikely that
storms with this system will reach northern IL prior to midday
(18z). For this reason, I have slowed down the chances for storms
by a few hours, generally hitting the 18z-21z (1pm to 4 pm)
timeframe for storms over northern IL, then gradually sagging
southward over my central IL counties after 21z. This should
result in a very favorable diurnal timing for the arrival of these
storms, as peak heating will be underway. A very unstable
atmosphere is expected to develop this afternoon as a corridor of
very steep mid-level lapse rates overspreads 70+ degree surface
dew points, yielding 3000+ J/KG of MLCAPE. This certainly lends
support for these storms to be on an upswing in intensity as they
shift into the area this afternoon.

While instability will not be a problem today, one potential
mitigating factor to a significant severe weather event for the
area looks to be the deep layer wind shear. Winds through the
column look to remain rather weak, and supporting only 25-30 kt of
deeper layer shear. This suggests that the main mode of
convection could end up being more in the form of multi cells,
rather than a true derecho type event. While this is the case, we
will have to consider the possibility of some local augmentation
to the background wind field, especially if the parent MCV remains
strong as it enters the area later today. If this ends up being
the case, then we may see a more organized system moving over
northern IL this afternoon. Nevertheless, with the high CAPE
environment, these storms will be capable of producing large hail
and at least some localized damaging wind risk.

The other potential that will have to be monitored is the heavy
rain and potential flash flood risk. Certainly if the convection
comes through as a forward propagating MCS, the residence time of
the heavy rain would be too short for excessive rainfall amounts.
However, if several multicells develop over the area with, or
even a bit ahead of the main area of convection, then storm
motions could be relatively slow (around 10 to 20 mph to the
southeast). This may result in at least a some risk of flash
flooding, particularly in the urban areas of northern IL.

It appears the thunderstorms will shift southward out of the area
by late afternoon or very early this evening. Thereafter,
convective trends are of low confidence. There is a possibility
of more nocturnal storms developing to our northwest along the
nose of a low-level jet. If these storms do develop, then they
could try to shift into the area very late tonight or on
Monday. Due to the low confidence in storm potential during this
period, we have left the chances on the low side (30% or less).

Aside from the thunderstorm threat through the period, expect very
warm and humid conditions across the area again today and on
Monday. Temperatures around 90 and heat indices well into the 90s
are likely, especially inland from the lake. An onshore wind is
expected again today, so areas near the lake will likely remain
several degrees cooler (70s to low 80s). However, on Monday, the
winds may remain offshore, so the heat and humidity is likely to
reach the lake front on Monday.

KJB

&&

.LONG TERM...
241 AM CDT

Monday night through Saturday...

Through much of the upcoming week we should continue to see
seasonably warm and humid conditions with at least periodic
chances of showers and thunderstorms as the region remains on the
periphery of the upper ridge which should move to the southeastern
U.S. Strong shortwave trough over southeastern Canada could
provide enough oomph to push a cold front south across the area
late in the week. The front could provide a focus for greater
coverage of convection as it moves through, followed by
potentially some less humid conditions with lesser rain chances by
Friday into the start of next weekend. Generally speaking it
should be a typical summertime set up with ample instability but
lacking in shear, so at this point, barring any convective
enhancements to shear profiles, looks like many more days this
upcoming week with a marginal/low end severe weather threat due to
the instability.

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

Main concern for all of the terminals is thunderstorm
development, beginning now through much of the afternoon. High
likelihood for strong to severe storms impacting the terminals as
well, with significantly reduced vis and with the current lighter
winds quickly turning to the northwest. Strong northwest wind
gusts are appearing likely with these storms. After these storms
move through, confidence does lower with wind direction trends,
but with some east southeast wind appearing probable. Widespread
thunderstorms will likely end later this afternoon, though some
isolated development will be possible going into the early evening
but with confidence low at this time. After midnight tonight,
additional scattered thunderstorms will be possible.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 30, 11:47 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1247 PM CDT Sun Jun 30 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011800-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1247 PM CDT Sun Jun 30 2019 /147 PM EDT Sun Jun 30 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to quarter size.
     Elevated damaging wind risk...up to 70 mph.
  Elevated Flooding Risk.
  Limited Excessive heat Risk.

DISCUSSION...

A complex of thunderstorms will continue to move through much of
northern Illinois and parts of northwest Indiana this afternoon.
Strong to severe thunderstorms are likely with this activity, with
strong winds gusts and hail being the primary threats. The
highest threat of strong to severe storms will be across northern
Illinois, though some threat remains across northwest Indiana.
Very heavy rainfall will also accompany these storms, and may lead
to localized flash flooding if multiple storms move over the same
area.

Additional thunderstorms, possibly strong to severe, are possible
this evening through the overnight hours. Very heavy rainfall
may also accompany these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday and Friday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

There will be daily chances for showers and thunderstorms much of
next week as the area remains in a active weather pattern. Some
strong to severe thunderstorms are also possible at times. Large
hail, damaging winds and very heavy rainfall will all be possible
with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 30 to 40 mph.

LMZ740>745-011800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1247 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Elevated Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 30, 2:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
308 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 NW VILLA PARK         41.90N 87.99W
06/30/2019                   DUPAGE             IL   PUBLIC

            MULTIPLE 4 IN DIAMETER BRANCHES DOWNED.
            RELAYED VIA SPOTTER NETWORK. TIME ESTIMATED
            BY RADAR.

&&

WSL
Local storm report, Jun 30, 2:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
309 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     SHOREWOOD               41.52N 88.20W
06/30/2019  M57 MPH          WILL               IL   PUBLIC

            PRIVATE WEATHER STATION OBSERVED 57MPH WIND
            GUST. RELAYED VIA BROADCAST MEDIA.

&&

WSL
Local storm report, Jun 30, 2:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     MANTENO                 41.25N 87.83W
06/30/2019                   KANKAKEE           IL   TRAINED SPOTTER

            MULTIPLE LARGE BRANCHES DOWNED IN MANTENO. 6
            TO 12 INCHES DIAMETER.

&&

WSL
Local storm report, Jun 30, 2:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
322 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 WNW GRANT PARK        41.26N 87.70W
06/30/2019                   KANKAKEE           IL   AMATEUR RADIO

            POWER LINES DOWNED AND SHINGLES OFF ROOF
            NORTH OF GRANT PARK. ALSO 30 FOOT TREE
            SNAPPED.

&&

WSL
Local storm report, Jun 30, 2:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
324 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     CARY                    42.21N 88.25W
06/30/2019                   MCHENRY            IL   PUBLIC

            PHOTO SHARED VIA SOCIAL MEDIA OF LARGE TREE
            BRANCH DOWNED ON TO POWER LINES. TIME
            ESTIMATED VIA RADAR.

&&

WSL
Local storm report, Jun 30, 2:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
327 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     PEOTONE                 41.33N 87.79W
06/30/2019  M55 MPH          WILL               IL   TRAINED SPOTTER

            55 MPH WIND GUST AND TREE DAMAGE IN PEOTONE.
            BRANCHES 6-8 INCH IN DIAMETER DOWNED.

&&

WSL

The radar

The Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
June 30, 2:30 PM CST
Where
Newton County, 4 mi W of Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -87.447

Tree limbs were blown down.

Thunderstorm Wind, Newton

When
June 30, 2:30 PM CST
Where
Newton County, 3.86 mi NE of Kentland
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.809, -87.378

Wind gusts were estimated to 60 mph. Trees and tree limbs were blown down.

Thunderstorm Wind, Newton

When
June 30, 2:31 PM CST
Where
Newton County, 1 mi SW of Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.859, -87.382

A tree was blown down onto Road S 50 E.

Thunderstorm Wind, Newton

When
June 30, 2:32 PM CST
Where
Newton County, Brook
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -87.370

A large tree was broken halfway up and was leaning on a garage. Power lines were also blown down.

Thunderstorm Wind, Newton

When
June 30, 2:35 PM CST
Where
Newton County, Lake Village
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.130, -87.450

Power lines were blown down.

Thunderstorm Wind, Newton

When
June 30, 2:45 PM CST
Where
Newton County, 1.02 mi W of Mt Ayr
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.952, -87.299

A large tree limb was blown down.

Thunderstorm Wind, Newton

When
June 30, 2:55 PM CST
Where
Newton County, 0.82 mi W of Kentland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.771, -87.446

A large tree limb was blown down.

Thunderstorm Wind, Newton

When
June 30, 3:00 PM CST
Where
Newton County, 0.87 mi SW of Goodland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -87.290

A large tree limb was blown down.

Thunderstorm Wind, Newton

When
June 30, 3:05 PM CST
Where
Newton County, 0.7 mi NNW of Kentland Municipal Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.760, -87.434

Thunderstorm Wind, Benton

When
June 30, 4:10 PM EST
Where
Benton County, 4 mi E of Earl Park
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.680, -87.344

Wind gusts were estimated to 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836936, 836940, 836945, 836942, 836929, 836933, 836914, 838300, 836913, 838299.